Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 21, 2021Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jul 21, 2021, 3:49 PM MDT for Ravalli County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 3:49 PM MDT (21:49 UTC)
Expired
Jul 21, 2021, 4:15 PM MDT
In force
26 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 90 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS85 KMSO 212149
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
349 PM MDT Wed Jul 21 2021
 
MTZ005-006-212215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
349 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 415
PM MDT...

At 349 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Woodside to near Hamilton
to 8 miles northeast of Darby. Movement was north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, Charlos Heights, Corvallis
and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4636 11431 4632 11406 4618 11387 4602 11401
      4618 11440
TIME...MOT...LOC 2149Z 195DEG 26KT 4621 11438 4621 11422 4615 11409
4608 11402

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:46 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021

.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.

Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.

Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.

&&

.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.

While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
     Park...Salish and Kootenai Reservation.

ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
     Canyon.

&&

In the hours before

Special weather statement, Jul 21, 1:43 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
143 PM MDT Wed Jul 21 2021

IDZ009-010-212000-
Eastern Lemhi County ID-Western Lemhi County ID-
143 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
200 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Salmon, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salmon, Leesburg and Carmen.

LAT...LON 4525 11421 4552 11378 4550 11376 4548 11376
      4545 11378 4543 11376 4541 11377 4539 11373
      4533 11374 4528 11368 4525 11369 4512 11405
TIME...MOT...LOC 1943Z 233DEG 23KT 4523 11405
Special weather statement, Jul 21, 2:44 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
244 PM MDT Wed Jul 21 2021

MTZ005-006-212115-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
244 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RAVALLI AND WEST
CENTRAL GRANITE COUNTIES UNTIL 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Hamilton, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Skalkaho Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4613 11398 4623 11406 4639 11382 4622 11360
TIME...MOT...LOC 2043Z 236DEG 21KT 4623 11390
Special weather statement, Jul 21, 2:57 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
257 PM MDT Wed Jul 21 2021

IDZ009-010-MTZ007-212130-
Eastern Lemhi County ID-Western Lemhi County ID-
Butte/Blackfoot Region MT-
257 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND
SOUTHWESTERN DEER LODGE COUNTIES UNTIL 330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Jackson, or 15 miles northeast of Salmon, moving
northeast at 70 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salmon and Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4573 11342 4547 11377 4545 11378 4543 11376
      4541 11377 4539 11373 4533 11374 4529 11368
      4525 11369 4524 11366 4510 11388 4525 11408
      4577 11337 4576 11336
TIME...MOT...LOC 2056Z 225DEG 62KT 4536 11369
Special weather statement, Jul 21, 3:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
349 PM MDT Wed Jul 21 2021

MTZ005-006-212215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
349 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 415
PM MDT...

At 349 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Woodside to near Hamilton
to 8 miles northeast of Darby. Movement was north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, Charlos Heights, Corvallis
and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4636 11431 4632 11406 4618 11387 4602 11401
      4618 11440
TIME...MOT...LOC 2149Z 195DEG 26KT 4621 11438 4621 11422 4615 11409
4608 11402

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:17 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more25 hr
Jul 21, 12:17 PM MDTRed Flag WarningMSOFlathead, Glacier, Lake, Missoula, Powell, Sanders33 hr
Jul 21, 2:44 PM MDTSpecial Weather StatementMSORavalli31 min
Jul 21, 2:57 PM MDTSpecial Weather StatementMSO33 min
Jul 21, 3:51 PM MDTSpecial Weather StatementMSOPowell24 min
Jul 21, 4:15 PM MDTSpecial Weather StatementMSOSilver Bow15 min
Jul 21, 4:40 PM MDTSpecial Weather StatementMSOGranite35 min
Jul 21, 4:53 PM MDTSpecial Weather StatementMSOMissoula37 min
Jul 21, 5:06 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 21, 5:12 PM MDTSevere Thunderstorm WarningMSOMissoula19 min
Jul 21, 5:33 PM MDTSpecial Weather StatementMSOMissoula27 min
Jul 21, 5:36 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell24 min
Jul 21, 5:43 PM MDTSpecial Weather StatementMSODeer Lodge17 min
Jul 21, 5:44 PM MDTSpecial Weather StatementMSOMissoula16 min
Jul 21, 1:43 PM MDTSpecial Weather StatementMSOLemhi17 min
Jul 21, 2:16 PM MDTAreal Flood AdvisoryMSOLemhi119 min
Jul 21, 4:18 PM MDTSpecial Weather StatementMSOLemhi27 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.